Hail, Flagler
- When
- March 23, 3:49 PM EST
- Where
- Flagler County, 0.92 mi SE of Favoretta
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.360, -81.160
Dime size hail was reported near Eagle Rock.
A strong thunderstorm formed along the sea breeze and a southward shifting frontal boundary across Flagler county. A passing upper level short wave trough combined with the surface convergence and diurnal instability over Flagler which resulted in some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A strong thunderstorm formed along the sea breeze and a southward shifting frontal boundary across Flagler county. A passing upper level short wave trough combined with the surface convergence and diurnal instability over Flagler which resulted in some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 23, 2:15 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT MON MAR 23 2015
.NEAR TERM...TONIGHT...SURFACE WAVE ALONG FRONT ACROSS OVER NE FL
THIS AFTERNOON WILL MOVE EAST AND MERGE WITH LOW OVER THE WESTERN
ATLANTIC. SOME BREAKS IN OVERCAST HAS OCCURRED SOUTH OF THE FRONT
WHERE SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED. INSTABILITY
WILL BE WEAK BUT CAN'T RULE OUT A STRONG STORM NEAR FRONTAL
CONVERGENCE. UPPER TROUGH NOW OVER GA-FL PANHANDLE WILL PUSH
ACROSS THE AREA THIS EVENING WITH FRONT SHIFTING SE OF THE AREA.
SHOWERS WILL END THIS EVENING AS SURFACE LOWS CONSOLIDATE TO THE
EAST. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH
TONIGHT WITH THE NE SURGE SPREADING LOW CLOUDS AND DRIZZLE ACROSS
THE AREA.
TUESDAY...NEAR ZONAL FLOW ALOFT EXPECTED AND SFC HIGH PRES WEDGE
WILL BUILD IN FROM THE NORTH. HOWEVER...MODELS SHOW INVERTED TROUGH
NEAR THE COASTAL AREAS WHICH WILL LEAD TO A SLIGHT CHANCE OF
SHOWERS. MODELS HAVE TRENDED WARMER WITH HIGHS SO NUDGED THEM UP BUT
NOT AS MUCH AS LATEST GUIDANCE DUE TO EXPECTATION OF A SOMEWHAT SLOW
DISSIPATION OF LOW CLOUDS IN THE AREA. OTHERWISE...SOME PATCHY LIGHT
FOG AND DRIZZLE IN THE MORNING WILL BE POSSIBLE.
WEDNESDAY...INVERTED TROUGHING IN THE LOW LEVELS CONTINUES NEAR THE
COASTAL AREAS BUT IS EXPECTED TO LIFT NWD WITH A FAIRLY CERTAIN
WARMING TREND OCCURRING. EXPECT A CHANCE OF SHOWERS MAINLY ERN ZONES
BUT ATTM NO THUNDER IS ANTICIPATED BASED ON STRONG SUBSIDENCE
INVERSION AROUND THE 700-800 MB LEVEL. AFTERNOON TEMPS RISE INTO THE
LOWER 80S...MID TO UPPER 70S AT THE COAST.
.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY...HIGH PRESSURE PRES RIDGE WILL BE WELL OFFSHORE OF THE E
COAST WITH A WARM S TO SW FLOW ACROSS THE AREA ON THURSDAY. LIMITED
MOISTURE RESULTS IN LOW RAIN CHANCES BUT MAY SEE A FEW LATE
AFTERNOON SHOWERS OR ISOLD TSTMS ESPECIALLY TOWARDS THE EAST COAST
WHERE SEA BREEZES WILL MERGE. A COLD FRONT WILL BE APPROACHING THE
AREA THURSDAY NIGHT FROM THE NW SO WE ANTICIPATE CHANCE OF SHOWERS
THURS NIGHT AND EVEN ISOLD TSTMS AS BETTER UPPER LEVEL SUPPORT MOVES
OVER THE REGION.
FRIDAY-MONDAY...GOOD AGREEMENT AMONG MODELS ON LARGE UPPER TROUGH
DROPPING SOUTH OUT OF CANADA AND DIGGING INTO THE DEEP SOUTH AND
GULF COAST BY THE FIRST HALF OF THE WEEKEND. THIS WILL DRIVE A
STRONG COLD FRONT INTO THE AREA FRIDAY AFTERNOON BRINGING A GOOD
CHANCE OF SHOWERS AND ISOLATED STORMS POSSIBLE ESPECIALLY ACROSS THE
FAR SOUTH BUT WILL DEPEND ON FRONTAL TIMING ON WHERE TSTMS ARE MORE
PREVALENT. STILL HAVE ISOLD SHOWERS FOR SAT BUT LATEST GUIDANCE IS
SHOWING LESS OF A CHANCE NOW. A STRONG CANADIAN HIGH WILL BUILD INTO
THE AREA BEHIND THE FRONT OVER THE WEEKEND USHERING IN A MUCH COLDER
AND DRIER AIRMASS WITH TEMPS WELL BELOW NORMAL. LOWS SATURDAY NIGHT
ARE FORECAST TO BE IN THE UPPER 30S ACROSS INLAND SE GA GENERALLY IN
THE LOWER/MID 40S ELSEWHERE. TEMPS MODERATE TO NEAR CLIMATE NORMALS
BY MONDAY AS HIGH PRES MOVES S OF THE AREA AND LOW LEVEL FLOW SHIFTS
TO SWLY TO W.
&&
.AVIATION...IFR CIGS WILL CONTINUE THROUGH TONIGHT AND TUESDAY
MORNING AS AN MOIST NE FLOW SPREADS OVER THE AREA THIS EVENING.
SHOWERS POSSIBLE AT GNV THROUGH 22Z AS FRONT PUSHES SOUTH. PATCHY
DRIZZLE AND FOG EXPECTED LATE TONIGHT AND TUESDAY MORNING.
&&
.MARINE...NE SURGE HAS REACHED SAUF1 AND WILL REACH FLAGLER BEACH
BY EARLY EVENING. ADVISORY CONDITIONS WILL REACH ST. AUGUSTINE
WITH SCEC FOR SOUTHERN ZONES. INVERTED TROUGH DEVELOPS OVER THE
WATERS ON TUESDAY MAINTAINING ADVISORY CONDITIONS. TROUGH BREAKS
DOWN ON WEDNESDAY WITH WINDS DECREASING AND VEERING AHEAD OF NEXT
FRONTAL PASSAGE ON FRIDAY.
RIP CURRENTS: MODERATE RISK THROUGH TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 52 70 57 79 / 10 10 20 40
SSI 55 65 60 74 / 20 20 40 40
JAX 57 71 60 81 / 20 20 30 30
SGJ 61 72 65 77 / 30 20 30 30
GNV 57 77 61 84 / 20 10 10 30
OCF 59 80 62 84 / 30 10 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT TUESDAY FOR COASTAL WATERS
FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-WATERS
FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60
NM.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT TUESDAY FOR COASTAL WATERS
FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM-WATERS
FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM.
&&
ZIBURA/SHASHY/GUILLETHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT MON MAR 23 2015 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-241000- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 330 PM EDT MON MAR 23 2015 ...SMALL CRAFT ADVISORY IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFEC AREAS OVER NORTHEAST FLORIDA MAINLY SOUTH OF A LINE FROM GAINESVILLE TO ST. AUGUSTINE. THERE IS A SMALL CHANCE FOR AN ISOLATED STRONG STORM OR TWO. THE MAIN THREATS WOULD BE GUSTY WINDS AND SMALL HAIL. A NORTHEAST WIND SURGE WILL CREATE A MODERATE RISK OF RIP CURRENTS AT THE BEACHES. SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR NORTH OF ST. AUGUSTINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONSHORE FLOW WILL CREATE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT MON MAR 23 2015
FLZ037-038-040-232130-
MARION FL-FLAGLER FL-PUTNAM FL-
441 PM EDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...EAST
CENTRAL MARION AND SOUTHERN FLAGLER COUNTIES UNTIL 530 PM EDT...
AT 441 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRUITLAND...OR NEAR SALT SPRINGS...MOVING EAST AT 30 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PALM COAST...FLAGLER BEACH...BUNNELL...CRESCENT CITY...POMONA PARK...
ANDALUSIA...SALT SPRINGS...FRUITLAND...WELAKA...LAKE COMO AND
GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2926 8122 2926 8141 2940 8142 2938 8145
2932 8168 2931 8168 2928 8164 2929 8166
2932 8178 2953 8172 2947 8113
TIME...MOT...LOC 2041Z 283DEG 24KT 2940 8167
STRUBLEThe Jacksonville radar (KJAX), 136 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail. Local standard time, as filed.
Dime size hail was reported near Eagle Rock.
Nickel size hail was reported near Interstate 95.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558380, 558379.